Alabama, 2012

Heat in Alabama, July 19, 2012

July 19, 2012 · NWS HUN · 2 events in 2 counties and zones

Temperatures climbed into the mid 90s in northwest and north central Alabama during the afternoon hours. Combined with dew point values in the mid 70s, heat index values reached 108 degrees in Muscle Shoals and 107 at the University of Alabama in Huntsville.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Temperatures climbed into the mid 90s in northwest and north central Alabama during the afternoon hours. Combined with dew point values in the mid 70s, heat index values reached 108 degrees in Muscle Shoals and 107 at the University of Alabama in Huntsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 19, 11:40 AM CST, 20 minutes earlier.

Area forecast discussion, Jul 19, 11:40 AM CST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1240 PM CDT THU JUL 19 2012

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1131 AM CDT THU JUL 19 2012/
COMPLICATED/UNCERTAIN WX PATTERN IS IN PLACE ACROSS THE TN VALLEY
THIS LATE MORNING. AIR MASS ACROSS THE AREA REMAINS VERY CAPPED AS
EVIDENCED BY VIS SAT IMAGERY. TEMPS ACROSS THE CNTRL HALF OF THE AREA
HAVE YET TO BREAK OUT OF THE 70S...ALTHOUGH CLOUD COVER IS TRYING TO
ERODE ACROSS NW AL AND PORTIONS OF EXTREME NE AL. TEMPS IN THESE
AREAS HAVE STARTED TO CLIMB INTO THE LOW 80S...AND XPCT THIS TREND TO
DEVELOP ACROSS THE REMAINDER OF THE AREA HEADING INTO THE EARLY
AFTERNOON PERIOD...WITH LOW STRATUS CONTINUING TO DIMINISH.
CONVECTION THOUGH MAY HAVE A FAIRLY HARD TIME DEVELOPING THIS
AFTERNOON...WITH THE AIR MASS ACROSS THE MUCH OF THE AREA FAIRLY
WORKED OVER...COUPLED WITH A LINGERING CAP IN PLACE. AIR MASS
RECOVERY THOUGH IS STILL GENERALLY XPCTED INTO THE AFTERNOON HRS AS
DIURNAL HEATING INCREASES. THIS SHOULD RESULT IN THE DEVELOPMENT OF
SCT SHOWERS/TSTMS LATER TODAY...AND CONTINUING INTO THE EVENING HRS
PROVIDED ENERGY BECOMES MORE ORGANIZED IN AREAS WHERE HEATING IS
MORE ENHANCED. AFTERNOON HIGHS THOUGH HAVE BEEN LOWERED A COUPLE OF
DEGREES GIVEN THE LINGERING CLOUD COVER IN SOME AREAS.

09

&&

.AVIATION...
FOR 18Z TAFS...VFR CONDITIONS LOOK TO PREVAIL FOR NOW...WITH THE AIR
MASS ACROSS THE AREA REMAINING FAIRLY CAPPED. SCT CU THOUGH WILL
LIKELY DEVELOP LATER THIS AFTERNOON AS LATENT HEATING INCREASES. ANY
CIGS THOUGH ARE XPCTED TO REMAIN ABOVE VFR LEVELS INTO FRI. A WEAK
COLD FRONT IS STILL XPCTED TO APPROACH THE AREA FROM THE NW LATE FRI
MORNING. SCT/NUM SHOWERS/TSTMS ARE XPCTED TO DEVELOP AHEAD OF THE
FRONT...WITH CONVECTION MOVING FROM THE NW TO SE THROUGH THE DAY.
WITH SOME UNCERTAINTY THOUGH IN EXACT TIMING OF ANY PRECIP...WILL GO
WITH A VCTS IN THE TERMINALS STARTING AROUND 15-16Z.

09

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 19, 10:22 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1122 AM CDT THU JUL 19 2012

ALZ001>010-016-TNZ076-096-097-201000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1122 AM CDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME
STORMS COULD BE STRONG AND PRODUCE GUSTY WINDS...FREQUENT LIGHTNING
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM COVERAGE IS EXPECTED TO BECOME MORE NUMEROUS LATE FRIDAY
MORNING...AND CONTINUING INTO THE AFTERNOON PERIOD AS A WEAK COLD
FRONT APPROACHES THE AREA FROM THE NORTHWEST. SOME STORMS ARE
EXPECTED TO APPROACH OR EXCEED SEVERE THRESHOLDS...WITH DAMAGING WIND
GUSTS THE PRIMARY WEATHER THREAT. OTHERWISE...GUSTY WINDS...FREQUENT
LIGHTNING AND LOCALLY HEAVY DOWNPOURS ARE POSSIBLE WITH ANY
THUNDERSTORMS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE GIVEN
THE EXCESSIVE RAINFALL OVER THE PAST SEVERAL DAYS. THE THUNDERSTORM
THREAT IS EXPECTED TO WEAKEN DURING THE EVENING HOURS.

THIS FRONT IS EXPECTED TO STALL NEAR THE TENNESSEE VALLEY HEADING
INTO THE WEEKEND PERIOD...CONTINUING A LOW CHANCE FOR MAINLY AFTERNOON
AND EARLY EVENING THUNDERSTORMS THROUGH THE MIDDLE PART OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED TODAY. HOWEVER...FORMAL ACTIVATION MAY BE NEEDED
STARTING LATE FRIDAY MORNING...AND CONTINUING THROUGH THE AFTERNOON
PERIOD.

KTW/DG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Colbert

When
July 19, 12:00 PM CST to 6:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The heat index reached up to 108 degrees at Muscle Shoals.

Heat, Madison

When
July 19, 12:00 PM CST to 6:00 PM CST
Where
Madison forecast zone
Reported by
Mesonet
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

The heat index reached up to 107 degrees at the University of Alabama at Huntsville.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400034, 400035.